Sterile hemorrhagic cystitis following cyclophosphamide (Cph) therapy is a relatively frequent and well‐documented phenomenon. On the other hand, cancer of the urinary bladder associated with Cph therapy is rarely observed. We present two cases and summarize 32 patients reported in the literature. Thirty patients had malignant disease elsewhere, 27 of them nonsolid tumors. The other four patients received treatment with Cph for nonmalignant disease (systemic lupus erythematosus—3; rheumatoid arthritis—1). The bladder tumor developed several months to years after treatment. In 20 patients hemorrhagic cystitis antedated the tumors. We conclude that hemorrhagic cystitis in patients on Cph therapy should indicate at least temporary withdrawal of the drug. The decision to resume treatment should be taken with extreme caution considering the risk of the development of bladder cancer.
- bladder carcinoma
- cyclophosphamide complications
- cyclophosphamide cystitis